Utah, 2005Heavy Snow in Utah, February 18 to 20, 2005
February 18 to 20, 2005 · NWS SLC · 2 events in 2 counties and zones
A warm moisture-laden system dumped heavy mountain snow and lower elevation rains across most of Utah. 90).
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm moisture-laden system dumped heavy mountain snow and lower elevation rains across most of Utah. Some heavier snowfall (liquid water equivalents) were, Brighton Crest 33 (2.61), Snowbasin 24 (2.60), Sundance 23 (2.05), Solitude 20 (1.44), The Canyons 14 (1.14) and Brianhead 14 (0.90).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 17, 9:00 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 17, 9:00 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MST THU FEB 17 2005
.SYNOPSIS...AN UPPER LOW OFF THE CALIFORNIA COAST WILL SEND A SERIES
OF WEATHER DISTURBANCES NORTHEAST INTO UTAH FRIDAY THROUGH SATURDAY.
A MOIST SOUTHWEST FLOW WILL CONTINUE SUNDAY AND INTO NEXT WEEK.
&&
.DISCUSSION...UPPER LOW CURRENTLY OFF THE CA COAST NEAR 130W STILL
PROGGED TO DRIFT A BIT TO THE EAST AND NORTH OVER THE NEXT COUPLE
OF DAYS. THIS LOW PROBABLY WONT MOVE ON SHORE BEFORE IT
DISSIPATES LATE SATURDAY. IT THE INTERIM A NUMBER OF SHORTWAVES
WILL ROTATE NE OUT OF THE LOW POSITION AND TROUGH THE GREAT BASIN
LATE TONIGHT AND ON IN THROUGH SATURDAY.
SOLID MOISTURE PLUMB WORKING NORTH THROUGH AZ/SRN NV THIS EVENING
WITH PRECIP ABOUT AS FAR NORTH AS A FLG-LAS LINE. AN ILL-DEFINED
VORTICITY MAX EMBEDDED IN THIS MOISTURE PLUMB WILL SPREAD THE FIRST
ROUND OF PRECIP INTO THE EXTREME SRN ZONES LATE TONIGHT.
SUBSEQUENT DISTURBANCES WILL FOLLOW FOR FRIDAY THROUGH SATURDAY
BRINGING ADDITIONAL PRECIP TO THE SOUTH...AND SPREADING PRECIP INTO
THE NRN ZONES LATER IN THE DAY FRIDAY.
DEEP LAYER MOISTURE...WEAK DYNAMICS AND OROGRAPHICS ALL IN PLAY FOR
THE SRN MOUNTAINS NEXT COUPLE OF DAYS. POTENTIAL FOR A FAIRLY LONG
DURATION SNOW EVENT GOOD DOWN SOUTH...SO HEAVY SNOW WARNING WILL
REMAIN IN PLACE AS ISSUED THIS AFTERNOON. LATER START TO PRECIP UP
NORTH COMBINED WITH THE BEST DYNAMICS SCHEDULED FOR FRIDAY NIGHT
THROUGH SATURDAY JUSTIFIES KEEPING THE WATCH IN PLACE FOR NOW.
LATEST GFS MODEL BASICALLY RELOADS THE PATTERN WITH A NEW UPPER LOW
FORMING ALONG THE CA COAST BY MONDAY...THEN SLOWLY WORKING EAST
TUESDAY/WEDNESDAY. THIS PATTERN COULD SIGNAL THE BEGINNING OF A
LONG DURATION PRECIP EVENT WHICH COULD CONTINUE INTO FRIDAY.
CURRENT FORECAST HAS MENTION OF PRECIP IN THE MOUNTAINS THROUGH THE
WEEK. SUSPECT THIS EVENT WONT BE CONFINED TO THE MOUNTAINS...NOR
BE CONFINED TO THE SOUTH. HAVENT SEEN THE 00Z GFS YET...SO WILL
LEAVE THE CURRENT EXTENDED FORECAST AS WAS ISSUED EARLIER.
&&
.AVIATION...TAF HANDLES ALL CONCERNS
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WARNING AND WATCHES UTAH MOUNTAINS...SEE LATEST SLCWSWSLC.
WY...NONE.
ID...NONE.
&&
CONGER
Hazardous weather outlook, Feb 17, 5:00 AM MST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MST THU FEB 17 2005
IDZ024-025-UTZ001>012-014>017-WYZ021-181300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SANPETE/SEVIER VALLEYS-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH MOUNTAINS/IDAHO PORTION-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MST THU FEB 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH...EXTREME
SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
UNSETTLED WEATHER WILL DEVELOP BY FRIDAY AFTERNOON AND EVENING. THIS
WILL BRING PERIODS OF SNOW TO THE REGION. THE SNOW COULD BE HEAVY AT
TIMES FRIDAY NIGHT THROUGH MONDAY. THE SNOW COULD MIX WITH RAIN IN
THE LOWEST VALLEYS. SEE LATER FORECASTS FOR POSSIBLE
WATCHES...ADVISORIES AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
NATIONAL WEATHER SERVICE.
UTZ013-018>021-181300-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-
500 AM MST THU FEB 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH AND THE EASTERN
VALLEYS AND MOUNTAINS.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
PERIODS OF RAIN AND SNOW EXPECTED TO DEVELOP EARLY FRIDAY MORNING
AND CONTINUE AT TIMES THROUGH AT LEAST MONDAY. THE PRECIPITATION
COULD BE HEAVY AT TIMES. SNOW LEVELS WILL BE NEAR 6000 FEET. SEE
LATER FORECASTS FOR POSSIBLE WATCHES...ADVISORIES AND WARNINGS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
NATIONAL WEATHER SERVICE.
Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder
- When
- February 18, 12:01 AM MST to February 20, 10:00 PM MST
- Where
- Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- February 18, 12:01 AM MST to February 20, 10:00 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Reported by
- UNKNOWN
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 18 to 23, 2005$100 million · 4 events
- Heavy Snow in New York, February 18, 2005$20,000 · 4 events
- Winter Storm in Colorado, February 18 to 21, 20056 events
- Heavy Rain in California, February 18 to 19, 20054 events
- Winter Weather in Colorado, February 18 to 21, 20053 events
- Heavy Rain in California, February 18, 20052 events
- Winter Weather in Utah, February 18 to 20, 20052 events
- Heavy Snow in Colorado, February 18 to 20, 20052 events
- Flooding in Illinois, February 18 to 25, 20052 events
- Heavy Snow in California, February 18, 20051 event
- Heavy Rain in Arizona, February 18, 20051 event
- Heavy Snow in New York, February 18 to 19, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441481, 5441482.